Alert archive / Ohio / Flash Flood Warnings in 2001

Flash Flood Warning 55, NWS Pittsburgh, PA

August 12, 2001Muskingum County, Ohio

NWS Pittsburgh, PA issued this flash flood warning at Aug 12, 2001, 6:55 PM EDT for Muskingum County, Ohio. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 2001, 6:55 PM EDT (22:55 UTC)
Expired
Aug 12, 2001, 9:00 PM EDT
In force
2 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Muskingum County, OH

The radar

The Pittsburgh radar (KPBZ), 159 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2001-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2001-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
163 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 122257
FFWPBZ
OHC119-130100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
655 PM EDT SUN AUG 12 2001

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MUSKINGUM COUNTY IN OHIO

* UNTIL 900 PM EDT

* RUNOFF FROM PREVIOUS HEAVY RAIN CONTINUES TO CAUSE FLOODING        
  PROBLEMS ACROSS PORTIONS OF SOUTHERN MUSKINGUM. ALSO MORE RAIN     
  IS EXPECTED TO SLOWLY MOVE THROUGH THE AREA OVER THE NEXT 2  
  HOURS.

* OTHER LOCATIONS IN THE WARNING INCLUDE...ZANESVILLE...DUNCAN 
  FALLS. 

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 2:30 PM EDT, 4 hours 25 minutes earlier.

Area forecast discussion, Aug 12, 2:30 PM EDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
230 PM EDT SUN AUG 12 2001

SFC LOW OVER CNTRL OHIO ATTM WITH FRONTAL BNDRY EWD INTO CWA.
SFC DWPNTS STILL REMAIN WELL INTO MID 60S TO ERN INDIANIA.
ANOTHER ROUND OF STORMS REDEVELOPING ACROSS ENTRL OHIO ALONG
MOISTURE CONVG BDNRY AS WELL  WITH PLENTY OF OUTFLOW BNDRYS ABOUND
FROM TODAYS RAINS. THOUGH THE SFC LOW AND ATTENDING DYNAMICS IS
EXPECTED TO EXIT EWD EARLY TNGT...HAVE DECIDED TO EXTEND PRESENT
FFA TIL 10PM EDT TONIGHT AS PWS ABT 1.8.
A FRONT IN GT LKS MONDAY IS EXPECTED TO DROP SEWD INTO REGION
AS MAIN UPPER TROUGH MOVES THRU  SO WILL INDICATE CHC POPS MAINLY
AFTN/EVE. AVN MDL IS STRONGER VS ETA ON THIS 2ND SYSTEM.
QUICK REPRIEVE TO DRY WX TUES/WED BFR PRECIP AGAIN THRS.

.PBZ...FLASH FLOOD WATCH TIL 10 PM EDT OHZ057>059-068-069
       WVZ004-012-021>023-041-MDZ001-PAZ031-031.

In the hours before

Special weather statement, Aug 12, 1:29 PM EDT, 5 hours 26 minutes before
WVZ023-041-121830-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
129 PM EDT SUN AUG 12 2001

...MORE THUNDERSTORMS MOVING INTO THE AREA...

ANOTHER AREA OF THUNDERSTORMS WILL BE MOVING THROUGH THE REGION OVER
THE NEXT 1 TO 2 HOURS. SIMILAR TO THE STORMS FROM THIS MORNING...
THEY WILL CONTAIN VERY HEAVY RAIN AND FREQUENT LIGHTNING. IF YOU
LIVE ALONG OR NEAR A STREAM OR CREEK PLEASE REMAIN AWARE OF WATER
LEVELS. THESE STORMS CAN CAUSE WATER TO RISE IN A SHORT PERIOD OF
TIME.

LISTEN FOR ADDITIONAL UPDATES OR POSSIBLE WARNINGS.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 10:34 AM EDTFlash Flood WarningPBZNoble116 min
Aug 12, 10:50 AM EDTFlash Flood WarningPBZGuernsey115 min
Aug 12, 11:47 AM EDTFlash Flood WarningPBZTuscarawas88 min
Aug 12, 11:58 AM EDTFlash Flood WarningPBZMuskingum2 hr
Aug 12, 12:07 PM EDTFlash Flood WarningPBZBelmont, Monroe2 hr
Aug 12, 12:41 PM EDTFlash Flood WarningPBZGuernsey2 hr
Aug 12, 2:42 PM EDTFlash Flood WarningPBZMuskingum2 hr
Aug 12, 4:14 PM EDTFlash Flood WarningPBZNoble2 hr
Aug 12, 4:57 PM EDTFlash Flood WarningPBZMuskingum2 hr

Nearby

Flash Flood Warnings in Ohio, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.